Lightning, New Hanover
- When
- July 28, 2:14 PM EST
- Where
- New Hanover County, Wilmington
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 34.230, -77.930
Lightning struck a home on Gorham Ave., heavily damaging the home.
Storms with frequent lightning resulted in 87 fire related calls to New Hanover 911 center.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Storms with frequent lightning resulted in 87 fire related calls to New Hanover 911 center.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 28, 9:06 AM EST, 5 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1006 AM EDT SAT JUL 28 2007 .SYNOPSIS... A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE AREA THIS WEEKEND. A WEAK SURFACE FRONT WILL STALL ACROSS THE CAROLINAS MONDAY AND SLOWLY DISSIPATE THROUGH WEDNESDAY. HIGH PRESSURE WILL RIDGE IN FROM THE EAST THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH TODAY/... STRONG UPPER LEVEL IMPULSE TO PASS JUST WEST AND SOUTH OF THE AREA THIS AFTERNOON AND EVENING. ITS CLOSE PROXIMITY WILL PROVIDE DECENT PVA FOR ADDITIONAL FORCING FOR CONVECTION TO IGNITE. THIS ADDITIONAL TSRA SUPPORT AND THE LATEST 88-D RADAR TRENDS...ARE ENUF TO INCREASE POPS ACROSS THE AREA...WITH THE HIGHEST ACROSS THE SC COUNTIES. DUE TO CLOUDS AND PCPN...HAVE TWEAKED MAXES LOWER ESPECIALLY ACROSS THE SC COUNTIES. && .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... THE NEXT SEVERAL DAYS WILL FEATURE A VERY UNCLIMATOLOGICAL SUMMER PATTERN HIGHLIGHTED BY A SERIES OF UPPER LEVEL DISTURBANCES PASSING THROUGH A SHARP EASTERN U.S. TROUGH. THIS WILL LEAD TO INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. THE GFS IS INITIALLY 3-6 HOURS FASTER THAN THE NAM...BUT BOTH MODELS AGREE A STRONG UPPER DISTURBANCE WILL BE MOVING THROUGH EASTERN SOUTH CAROLINA THIS EVENING. HAVE FORECAST HIGHEST POPS THIS EVENING FROM FLORENCE SOUTHEAST TOWARD THE COAST WHERE THE BEST DYNAMICS WILL MOVE. FOR SUNDAY...THE NAM IS FARTHER SOUTH AND EAST DEVELOPING A SURFACE LOW ACROSS CENTRAL SOUTH CAROLINA. THE GFS HOLDS THE LOW LEVEL CIRCULATION WEST OF ATLANTA UNTIL MONDAY MORNING WHEN IT ARRIVES IN THE PALMETTO STATE. THIS DIFFERENCE IS SIGNIFICANT SINCE THE CONVERGENCE PROVIDED BY THE LOW WILL BE INSTRUMENTAL IN DETERMINING HOW MUCH CONVECTION WILL DEVELOP IN THE VERY MOIST AND UNSTABLE AIRMASS SUNDAY AFTERNOON. THE GFS MOS POPS (30-40%) SEEM TOO LOW EVEN GIVEN THE AIRMASS CONVECTIVE PARAMETERS ALONE...SO WILL TREND UP TOWARD THE HIGHER ETA/NGM MOS GUIDANCE POPS IN THE GRIDS. BY MONDAY...BOTH THE GFS AND NAM AGREE THE FINAL PIECE OF THE UPPER LEVEL TROUGH WILL PASS OVER THE CAROLINAS...ALONG WITH THE SURFACE CONVERGENT AXIS LATE IN THE DAY. COVERAGE OF RAIN SHOULD APPROACH 60% DURING THE DAY...WITH A CLEARING TREND DEVELOPING FROM NORTHWEST TO SOUTHEAST MONDAY NIGHT BEHIND THE UPPER TROUGH AXIS. DIURNAL TEMPERATURE RANGES WILL BE HELD TO ONLY 15 DEGREES OR SO THROUGH THE PERIOD GIVEN HIGH DEWPOINTS AND PLENTY OF CLOUD COVER. A COMPROMISE AMONG THE GUIDANCE MEMBERS APPEARS VERY REASONABLE. && .LONG TERM /TUESDAY THROUGH FRIDAY/... MID LEVEL TROUGH DIGGING ACROSS THE EAST COAST IN THE BEGINNING OF THE PERIOD AS COLD FRONT APPROACHES FROM THE WEST NORTHWEST GIVING BEST CHANCE OF PCP FOR MON AFTN. MID LEVEL TROUGH SEEMS TO SHIFT FAR ENOUGH NORTH AND EAST BY TUESDAY INTO WEDNESDAY TO CREATE SOME MID LEVEL DRYING AND SUBSIDENCE...BUT COLD FRONT GETS HUNG UP ALONG THE COAST. THEREFORE WILL KEEP GREATER POPS FOR MON AND KEPT SLIGHT CHC TO CHC POPS FOR MUCH OF THE WEEK ALTHOUGH MID WEEK COULD BE DRIER IF FRONT SHIFTS FAR ENOUGH OFF THE COAST. GFS HAS LOW DEVELOPING ALONG LINGERING FRONTAL BOUNDARY AND LIFTS THE LOW UP THE EAST COAST TUES INTO WED PUTTING OUR LOCAL AREA ON THE BACK SIDE WHICH COULD GIVE US A COUPLE OF DRIER DAYS FOR MID WEEK. AS HIGH PRESSURE RIDGES BACK IN FROM ATLANTIC TOWARD END OF WEEK...MOISTURE GETS PULLED BACK INTO THE SOUTHEAST IN THE RETURN FLOW. FAIRLY PERSISTENT EAST COAST TROUGH WILL HANG ON THROUGH END OF WEEK ALTHOUGH IT DOES DAMPEN OUT A BIT BECOMING MORE ZONAL BY END OF WEEKEND. TEMPS WILL REMAIN WITHIN A FEW DEGREES OF GUIDANCE. MAX TEMPS WILL BE SLIGHTLY LOWER MONDAY DUE TO CLOUD COVER ASSOCIATED WITH COLD FRONT. DEW POINTS WILL BE IN THE 70S THROUGH THE PERIOD WITH A DROP INTO THE 60S BEHIND COLD FRONT. OVERALL TEMPS HOVERING AROUND 70 AT NIGHT AND 90 DURING THE DAY. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... MVFR FOG WILL LIFT TO VFR BY 13Z. HAZARD OF CONCERN TODAY WILL BE THUNDERSTORMS. GUIDANCE SUGGEST EARLY DEVELOPMENT ALONG THE SEA BREEZE VICINITY OF THE COASTAL TERMINALS POSSIBLY AS EARLY AS 15Z. GOOD MOISTURE CONTENT AND APPROACHING SHORT WAVE SUGGEST COVERAGE SUFFICIENT ENOUGH TO WARRANT TEMPO THUNDERSTORMS/MVFR CONDITIONS ALTHOUGH BRIEF IFR WILL BE POSSIBLE THROUGH 19Z. DUE TO CLOUD COVERAGE THIS MORNING THUNDERSTORMS AT FLO/LBT WILL LIKELY OCCUR MAINLY FROM 17Z-20Z. THUNDERSTORMS DECREASE FROM NORTH TO SOUTH THIS AFTERNOON AS SHORT WAVE PASSES. THUNDERSTORMS LIKELY TO CONTINUE THROUGH THE NIGHT BUT SOUTH OF THE TERMINALS. FOG AGAIN LIKELY TONIGHT WITH WIDESPREAD MVFR VISIBILITIES. SINCE IFR EXPECTED TO BE PATCHY WILL NOT MENTION IN TAFS ATTM. CHANCE OF THUNDERSTORMS THROUGH TUESDAY WITH CHANCE OF IFR EACH MORNING. && .MARINE... NEAR TERM /THROUGH TONIGHT/... SFC PRESSURE GRADIENT TO REMAIN WEAK THIS AFTERNOON...WITH THE SEA BREEZE CIRCULATION THE MAIN WIND AND RESULTANT SEAS PRODUCER THIS AFTERNOON AND EVENING. EVENTHOUGH AN UNDERLYING WEAK SE 2 FOOT 9 SEC PERIOD EXISTS...THE ADDITION OF THE WIND DRIVEN WAVES FROM THE SEA BREEZE BOUNDARY WILL NOT HAVE THE FETCH OR EXIST LONG ENOUGH TO INCREASE OVERALL SEAS BEYOND 3 FT. HAVE INCREASED PCPN CHANCES ESPECIALLY ACROSS THE WATERS SOUTH OF LITTLE RIVER INLET...WHERE AN UPPER IMPULSE WILL AID THE IGNITION AND THE LONGEVITY OF THE CONVECTION. SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... LOW PRESSURE CURRENTLY ACROSS THE OHIO VALLEY WILL GRADUALLY SLIDE SOUTH AND EAST OVER THE NEXT FEW DAYS...EVENTUALLY REACHING THE CAROLINA COASTLINE BY MONDAY AFTERNOON. UNTIL THEN GENERALLY LIGHT SOUTHERLY WINDS ARE EXPECTED WITH SPEEDS LESS THAN 15 KT OUTSIDE OF THUNDERSTORMS. A PERSISTENT SOUTHEASTERLY SWELL (2 FT/8 SECONDS) WILL CONTINUE THROUGH THE PERIOD AS WELL. LONG TERM /MONDAY THROUGH WEDNESDAY/... SOUTHERLY FLOW AHEAD OF STALLED FRONT FOR MONDAY IN THE 10 TO 15 KT RANGE INCREASES AS GRADIENT TIGHTENS. FOR MID WEEK WINDS AND SEAS GET A BIT TRICKIER DEPENDING ON HOW THE SFC LOW AND LINGERING FRONTAL BOUNDARY PANS OUT. WENT MORE IN LINE WITH GFS SHIFTING WINDS AROUND TO THE W-NW FOR MID WEEK ON BACK END OF DEVELOPING LOW AS IT MOVES UP THE COASTAL WATERS FAR ENOUGH EAST. BY END OF WEEK...RETURN FLOW OF SW TO S WINDS SETS UP AGAIN. SEAS REMAIN IN THE 2 TO 4 KT RANGE...WITH SLIGHT INCREASE MID WEEK AS SFC LOW MOVES NORTH JUST EAST OF COASTAL WATERS. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...TRA NEAR TERM...HOEHLER SHORT TERM...TRA LONG TERM...RGZ AVIATION...MRR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 508 AM EDT SAT JUL 28 2007 NCZ097-101-290915- PENDER-NEW HANOVER- 508 AM EDT SAT JUL 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-099-100-SCZ017-023-024-032>034-039-046-290915- ROBESON-BLADEN-COLUMBUS-BRUNSWICK-MARLBORO-DARLINGTON-DILLON- FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 508 AM EDT SAT JUL 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-290915- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 508 AM EDT SAT JUL 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF WATERSPOUTS THROUGH THE MORNING HOURS IN AND NEAR ANY SHOWER ACTIVITY. MARINERS SHOULD KEEP A CLOSE EYE ON THE WEATHER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TRA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1139 AM EDT SAT JUL 28 2007 NCZ097-100-101-281645- PENDER-NEW HANOVER-BRUNSWICK- 1139 AM EDT SAT JUL 28 2007 ...PEA SIZE HAIL OCCURRING WITH THUNDERSTORMS... SEA BREEZE INDUCED STRONG THUNDERSTORMS WILL DEVELOP BETWEEN TOPSAIL BEACH ACROSS OGDEN TO BOILING SPRINGS LAKES AND AFFECT THIS AREA THROUGH 145 PM. REPORTS INDICATE SOME OF THESE THUNDERSTORMS ARE PRODUCING PEA SIZE HAIL. THE STORMS WILL ALSO HAVE THE CAPABILITY TO PRODUCE WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. DCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1252 PM EDT SAT JUL 28 2007 NCZ097-100-101-281745- PENDER-NEW HANOVER-BRUNSWICK- 1252 PM EDT SAT JUL 28 2007 ...STRONG TRHUNDERSTORMS DEVELOPING ALONG THE SEA BREEZE... A BROKEN LINE OF STRONG THUNDERSTORMS EXTENDED ALONG THE SEA BREEZE...MAINLY BETWEEN SURF CITY ACROSS SCOTTS HILL AND WILMINGTON TO SNOW CUTS RIDGE. PEA SIZE HAIL HAS BEEN REPORTED WITH THESE STORMS. ADDITIONAL STORMS WILL DEVELOP THROUGH 145 PM WITH A CONTINUED POTENTIAL FOR SMALL HAIL AND WIND GUSTS UP TO 40 MPH. THESE THUNDERSTORMS ALSO HAVE THE CAPABILITY OF PRODUCING WIND GUSTS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. HOEHLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 230 PM EDT SAT JUL 28 2007 NCZ100-101-281930- NEW HANOVER-BRUNSWICK- 230 PM EDT SAT JUL 28 2007 ...STRONG THUNDERSTORMS WILL CONTINUE IN THE VICINITY OF WILMINGTON... AT 230 PM EDT...THUNDERSTORMS WERE PRODUCING HEAVY RAINS...ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF LELAND TO 2 MILES NORTHEAST OF BISHOP...OR ALONG A LINE EXTENDING FROM WRIGHTSBORO TO 9 MILES WEST OF WILMINGTON...DRIFTING SLOWLY SOUTH TO SOUTHWEST. COMMUNITIES IN THE PATH OF THESE STORMS ARE OGDEN...SILVER LAKE... SMITH CREEK...WILMINGTON...WINDEMERE...WRIGHTSBORO...BATARORA... BISHOP...CASTLE HAYNE...LELAND...PHOENIX AND TOWN CREEK. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL... WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. RGZ
The national radar mosaic for the moment the first event began.
2 lightning. Local standard time, as filed.
Lightning struck a home on Gorham Ave., heavily damaging the home.
Lightning struck an apartment complex on Hearthside Drive, heavily damaging it. Heavy rain also caused street flooding on Dawson Street, Medical Center Drive, and parts of College Road. About 1400 customers lost power.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51621, 51622.